GeriQBank · Paper II · Q56
Drug-induced parkinsonism
- Chapter
- Parkinsonism, Movement Disorders & the Ageing Brain
- Years asked
- Not recorded in the source
- Frequency
- No university frequency data for this paper yet
Detailed answer
Pro · free in betaAttempt it firstOutline your answer before revealing it — definition, causes, evaluation, management and the geriatric angle.Reveal answer
7-Mark Answer | 6 Textbook Points + 1 Latest Update = 7 Points
Source: Pathy's 6th ed., Chapters 53 (Table 53.2) and 54 (Tables 54.3, 54.4); Essentials of Clinical Geriatrics 7th ed., Chapters 10 and 14.
Textbook Core — 6 Points
Definition and importance. Drug-induced parkinsonism is an extrapyramidal syndrome defined by exposure to neuroleptics or other drugs before the onset of parkinsonism. It is listed among the causes frequently observed as very late-onset parkinsonism, and many elderly patients, especially in long-term care institutions, have undiagnosed but treatable drug-induced parkinsonism resulting from the extrapyramidal side effects of antipsychotics.
Causative drugs. Antipsychotics — haloperidol, fluphenazine, olanzapine; antiemetics — metoclopramide and prochlorperazine; and other agents implicated in drug-induced movement disorders including calcium channel blockers, lithium, valproate, carbamazepine, phenytoin, amiodarone, antidepressants and antihistamines.
Clinical features. Dyskinesia is frequent and tremor is absent — the reverse of idiopathic PD. The picture is usually more symmetrical, and ioflupane (DaTSCAN) SPECT shows a normal pattern, which distinguishes it from PD and other degenerative parkinsonian syndromes.
Course after withdrawal. When the offending drug is stopped, signs often alleviate but very slowly, over periods as long as several weeks or months. In about 20% of patients some extrapyramidal signs persist, which suggests these people had PD or another neurodegenerative parkinsonism precipitated (unmasked) by the drug challenge. Tardive dyskinesia is often permanent in many patients even after stopping the drug.
Management. There is no satisfactory treatment for drug-induced parkinsonism — stopping the responsible drug is the best option, and in elderly patients this is often possible. If severe psychosis demands treatment, switch from a classical neuroleptic to a low-dose atypical antipsychotic. Anticholinergic drugs, used in younger psychiatric patients on neuroleptics, must be avoided in the elderly because they often induce delirium and other adverse effects. For established tardive dyskinesia, options are slow down-titration of the offending agent, switching to clozapine or quetiapine, and specific pharmacotherapy with valbenazine or deutetrabenazine.
Prevention. Prevention of drug-induced parkinsonism is a crucial issue in geriatric care and is achieved by avoiding the prescription of neuroleptics in elderly patients, especially those with dementia — a condition for which they are ineffective for behavioural complications. Untreated parkinsonian patients eventually become immobile and develop flexion contractures, pressure sores, malnutrition and aspiration pneumonia.
Latest Update — 1 Point
Deprescribing is now formalised. The AGS Beers Criteria 2023 update (JAGS 2023) lists antipsychotics and metoclopramide as potentially inappropriate medications in older adults, with antipsychotics carrying a boxed warning for increased mortality in dementia, and specifically advises avoiding metoclopramide unless for gastroparesis and limiting it to under 12 weeks. Where signs persist after withdrawal, current practice adds DaTSCAN and, in research settings, α-synuclein seed amplification assay to identify the subgroup in whom the drug has unmasked underlying Parkinson's disease.
Current Practice Update
Aspect Textbook Current recommendation
Prevention "Avoid prescribing neuroleptics in elderly patients, Formalised in the AGS Beers Criteria 2023; especially those with dementia" antipsychotics and metoclopramide are explicitly potentially inappropriate in older adults Persisting signs after 20% persist, "suggests underlying Confirm with DaTSCAN; α-synuclein SAA can identify withdrawal neurodegeneration" unmasked PD in research settings Examiner's Tip — lines that earn marks Two contrasts win marks: "dyskinesia is frequent and tremor is absent" and "ioflupane SPECT is normal, unlike in PD."
Quote the two figures: recovery takes weeks to months, and about 20% have persisting signs indicating unmasked neurodegenerative disease.
State the prohibition explicitly: "anticholinergics should be avoided in the elderly because they often induce delirium" — this is a common trap, since anticholinergics are standard in younger psychiatric patients. Close with the geriatric public-health line: "Prevention is a crucial issue in geriatric care — avoid neuroleptics in older people with dementia, in whom they are ineffective."
How was your recall?
Rating marks the question complete. “Need another pass” also adds it to your bookmarks.
References
- PAPERS-2-3-4_COMBINED.pdf — page 327
- GeriQBank source PDF — p. 327
Spotted an error or something out of date?Report a problem with this page